Mississippi, 2016Damaging Wind in Mississippi, July 4, 2016
July 4, 2016 · NWS MEG · 1 event in 1 county or zone
A warm and humid airmass contributed to scattered thunderstorms during the late afternoon hours of July 4th. One of the storms pulsed up reaching a brief period of severity in northwest Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and humid airmass contributed to scattered thunderstorms during the late afternoon hours of July 4th. One of the storms pulsed up reaching a brief period of severity in northwest Mississippi. Damaging winds were the result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 4, 2:44 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 4, 2:44 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
344 PM CDT MON JUL 4 2016
.DISCUSSION...
Models in general agreement with the pattern over the next week.
Upper level trough moving through the Mid-South as this discussion
is being typed. The upper level trough does really move out of the
Mid-South until Tuesday afternoon so there is a continue
possibility of showers and thunderstorms, however, they decrease
as the evening progresses tonight and then increase again Tuesday
afternoon as we get some more heating and instability is increased
again.
On Wednesday there is a week upper level wave that moves across
the area that may bring some showers/thunderstorms.
The rest of the week looks to be under an upper level high and
surface high pressure to our southwest which will bring in high
humidity and hot temperatures. Thus will have to keep track of the
heat index values as they may be approaching the heat advisory
criteria later this week.
This weekend looks to be unsettled as the upper high is replaced
by an upper level trough again and this may bring in a weak
frontal system. Temperatures still will be near normal with highs
in the 90s.
TLSJr
&&
.AVIATION...
18Z TAFs
Line of storms developed along I-40 and they are increasing in
strength and coverage. Expect downbursts to develop near the
storms with lots of lightning. Numerous showers developed in N.
Mississippi, and they will develop into thunderstorms this
afternoon. Activity should move east and phase out this evening.
Southwest winds of 10 to 20 knots will continue through the
afternoon.
WER
&&
.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 4, 3:04 AM CST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
404 AM CDT MON JUL 4 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
404 AM CDT MON JUL 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE TODAY INTO THIS EVENING
ACROSS THE ENTIRE MIDSOUTH. BEST CHANCES FOR STORMS ALONG AND WEST
OF THE MISSISSIPPI RIVER...INCLUDING THE MEMPHIS METROPOLITAN
AREA...WILL BE FROM 10 AM CDT THROUGH 6 PM CDT. BEST CHANCES FOR
STORMS EAST OF THE MISSISSIPPI RIVER WILL BE FROM 1 PM CDT TO 9 PM
CDT. DAMAGING WINDS ARE THE MAIN THREAT WITH ANY STORM THAT
BECOMES SEVERE. BRIEF HEAVY DOWNPOURS COULD LEAD TO ISOLATED
FLASHING FLOODING. ALSO...WITH ALL THE HOLIDAY ACTIVITIES...THAT
REMEMBER THAT LIGHTNING IS A SERIOUS THREAT IN ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAT WILL BUILD ACROSS THE REGION FROM TUESDAY THROUGH THE WEEK
AND POSSIBLY INTO THE WEEKEND. HEAT INDEX VALUES MAY APPROACH 105
DEGREES IN SOME AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
In the hours before
Special weather statement, Jul 4, 2:12 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT MON JUL 4 2016
ARZ036-MSZ001-TNZ049-088-089-042100-
CRITTENDEN AR-DESOTO MS-FAYETTE TN-TIPTON TN-SHELBY TN-
312 PM CDT MON JUL 4 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...
EAST CENTRAL CRITTENDEN COUNTY IN ARKANSAS...
NORTHEASTERN DESOTO COUNTY IN MISSISSIPPI...
NORTHWESTERN FAYETTE COUNTY IN TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN TENNESSEE...
SHELBY COUNTY IN TENNESSEE...
AT 312 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BARTLETT...MOVING
NORTHEAST AT 35 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN EAST CENTRAL CRITTENDEN...NORTHEASTERN DESOTO...
NORTHWESTERN FAYETTE...SOUTHEASTERN TIPTON AND SHELBY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3537 8983 3540 8941 3494 8982 3497 9025
TIME...MOT...LOC 2012Z 240DEG 49KT 3518 8990
Special weather statement, Jul 4, 3:03 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT MON JUL 4 2016
TNZ050-088>090-042145-
FAYETTE TN-HARDEMAN TN-HAYWOOD TN-SHELBY TN-
403 PM CDT MON JUL 4 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...
FAYETTE COUNTY IN TENNESSEE...
NORTHWESTERN HARDEMAN COUNTY IN TENNESSEE...
SOUTH CENTRAL HAYWOOD COUNTY IN TENNESSEE...
SOUTHEASTERN SHELBY COUNTY IN TENNESSEE...
AT 403 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER COLLIERVILLE...
MOVING NORTHEAST AT 55 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN FAYETTE...NORTHWESTERN HARDEMAN...SOUTH CENTRAL HAYWOOD AND
SOUTHEASTERN SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3517 8899 3499 8949 3499 8982 3512 9002
3553 8920
TIME...MOT...LOC 2103Z 244DEG 47KT 3504 8966Thunderstorm Wind, Tate
- When
- July 4, 4:55 PM CST to 5:00 PM CST
- Where
- Tate County, 0.96 mi SSW of Strayhorn to 0.98 mi ESE of Strayhorn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.607, -90.157
Several trees and power lines down in Strayhorn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, July 4, 20165 injured · $500,000 · EF2 · 1 event
- Flood and Hail in Texas, July 4 to 5, 20161 death · $58,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in North Dakota, July 4, 2016$270,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Mississippi, July 4 to 6, 2016$176,000 · 54 kt wind · 14 events
- Tornado and Damaging Winds in Kentucky, July 4, 2016EF1 · 33 events
- Tornadoes and Flash Flood in West Virginia, July 4, 2016$72,000 · EF0 · 15 events
- Damaging Winds in Tennessee, July 4, 2016$41,000 · 50 kt wind · 13 events
- Flash Flood and Damaging Winds in Kansas, July 4 to 8, 20161 injured · $30,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 4, 20162 in hail · 36 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 2016$22,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, July 4, 2016$8,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 4, 20161 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643296.